Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

August 23, 2017Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this special weather statement at Aug 23, 2017, 3:03 PM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2017, 3:03 PM CDT (20:03 UTC)
Expired
Aug 23, 2017, 3:45 PM CDT
In force
42 min
Issued by
NWS Mobile, AL

Counties Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 68 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WWUS84 KMOB 232003
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
303 PM CDT WED AUG 23 2017
 
FLZ203>205-232045-
Okaloosa Inland FL-Santa Rosa Coastal FL-Santa Rosa Inland FL-
303 PM CDT WED AUG 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 345 PM
CDT...

At 303 PM CDT, the strong thunderstorms were located along a line
extending from 12 miles northwest of De Funiak Springs to 9 miles
northeast of Point Baker, and moving south at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Crestview, Milton, Bagdad, Baker, Laurel Hill, Roeville and Point
Baker.

LAT...LON 3054 8649 3056 8653 3054 8654 3054 8711
      3097 8703 3099 8639 3054 8639
TIME...MOT...LOC 2003Z 355DEG 10KT 3080 8632 3082 8699 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 23, 1:14 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 23, 1:14 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
114 PM CDT Wed Aug 23 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...
Majority VFR conditions are expected through the forecast period.
Late afternoon scattered showers and thunderstorms could bring
MVFR ceilings along the coast. In addition the sea breeze could
also generate southerly winds this afternoon and evening, but the
main wind flow should be from the northeast. Patchy fog may occur
inland in the early morning hours prior to Sunrise. DJ/17

&&

.PREV DISCUSSION... /issued 637 AM CDT Wed Aug 23 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Scattered to broken higher based clouds will spread
northward off the Gulf with potential of shra/tsra developing
along the coastal terminals by mid AM. Cigs reduced to MVFR
categories, vsbys to IFR/MVFR categories in and near convection
today as well as brief strong convective wind gusts. /10

PREV DISCUSSION... /issued 358 AM CDT Wed Aug 23 2017/

NEAR TERM /Now Through Wednesday night/...Mid level ridge over
the southeast has shown signs of breaking down as lower geo-
potential heights aloft, associated with a long wave trof, moves
eastward over the Appalachians. Upper tropospheric trof forecasters
have been observing moving slowly westward over the Gulf the last
few days was positioned south of the Louisiana coast, mostly
unchanged from last 24 hrs. South of this feature, surface trof
associated with the remnants of Harvey has emerged off the western
coast of the Yucatan Peninsula. Thunderstorms have increased in this
area and environmental conditions will become conducive for a
tropical depression or tropical storm to form as the low tracks
slowly northwest. More on this in the long term section below.

For today, upper trof moving across the Appalachians and Tennessee
Valley will allow a surface front, draped from east of the Ohio
River Valley to the Mid-South, west into northern Texas this morning
to sink southeast, possibly moving into the far northern zones by
evening. The boundary is progged to continue southward to the coast
and possibly offshore by daybreak Thursday. As the boundary
approaches from the north, in combination with sufficient deep layer
moisture levels (PWAT's ~ 2.0 inches) and daily instability,
scattered showers and storms are forecast to develop thru the day
over the land zones. Some of the storms likely to be strong at
times. Today's highs in the lower half of the 90s north of the coast
and upper 80s/lower 90s closer to the beaches. Maximum heat index
values to range from 101 to 105 degrees.

Tonight, will maintain a small chance of mainly evening storms out
of respect for the southward moving front, with isolated to
scattered coverages shifting more south to the coast and offshore
late in the night. Overnight lows in the lower to mid 70s interior
to mid/upper 70s beaches. /10

SHORT TERM /Thursday Through Friday night/...An upper trof over
the eastern states gradually weakens during the period as an upper
ridge axis over the western Atlantic noses into the eastern Gulf
and as a tropical system is expected to move from the Bay of
Campeche area to near the Texas coast. This latter feature is the
remnants of Harvey and is nearly certain (90-100% per latest NHC
outlook) to have evolved into a tropical depression or storm
during the period. A weak stalled frontal boundary is expected to
be located near the coast of the forecast area Thursday morning
and drifts a bit inland during the day, but will held near the
coast on Friday due to gradually strengthening surface ridge over
the eastern states. A series of shortwaves move across the
forecast area on Thursday, then shift slightly more inland on
Friday with the weakening of the eastern states upper trof and
building of the upper ridge into the eastern Gulf. Precipitable
water values of 2.0-2.2 inches (125-135% of normal) generally
continue through the period, and with a weak steering flow
suggests that locally heavy rains will be possible with the
stronger storms that develop each day. Gusty winds and frequent
lightning will also accompany the stronger storms. For Thursday,
scattered convective development looks to be favored across the
entire area as the weak frontal boundary advances inland a bit,
whereas on Friday convective development will be more favored over
the southern half or third of the area due to the frontal
boundary being held near the coast. Rip current risk looks to
increase by at least Friday as long period swell begins to impact
the area. Highs on Thursday will be mostly in the lower 90s then
more around 90 on Friday. Lows Thursday night range from the upper
60s well inland to the mid 70s at the coast. Lows Friday night
will be mostly in the lower 70s with mid 70s at the coast. /29

LONG TERM /Saturday Through Tuesday/...While confidence in the
forecast during the long term period remains lower than normal,
the expectation continues for the tropical system (Harvey) near
the Texas coast to be absorbed into an amplifying upper trof
pattern over the eastern states. Increasing deep layer moisture
associated with this system still looks to flow into the forecast
area during the period, and there is at least some potential for
a heavy rain and/or severe weather event to occur over the
forecast area during the Monday into Tuesday timeframe - but this
is highly dependent on placement of a weak frontal boundary near
the area as well as the surface low from the anticipated remnants
of Harvey - and will just have to continue to monitor at this
point. An increased risk of rip currents is expected during the
period. Scattered to potentially numerous showers and storms are
expected through the period and will add more coverage detail as
confidence improves. /29

MARINE...A weak pressure pattern today results in a light wind
pattern thru tonight which becomes northerly late tonight into
Thursday with a frontal boundary pushing just off the coast.
Winds, waves and seas locally higher in isolated to scattered marine
storms. Away from storms, little change in seas. Meanwhile, the
National Hurricane Center calls for a high chance that the remnants
of Harvey will very likely regenerate into a tropical depression or
tropical storm today or tonight as it tracks  northwest around 10
mph across the western Gulf. Considering current forecasts, will
continue to call for an increased swell component which begins to
propagate northeast up over the coastal waters beginning late in the
week and may continue into the first of next week. Refer to latest
products from the National Hurricane Center and the local forecast
office in Mobile for further updates and status of the low to lift
up into the western Gulf end of the week. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 23, 4:33 AM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
433 AM CDT Wed Aug 23 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-241200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
433 AM CDT Wed Aug 23 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Highest heat index values to range from 101 to 105 degrees today.

Storms forecast to develop and become mostly scattered in coverage
through the day today. Some of the storms potentially strong.
Main impacts from storms will be brief strong wind gusts, frequent
lightning and locally heavy rain that may cause instances of
nuisance type flooding in some areas that experience poor
drainage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An increase in rip current hazards looks to set up Friday and into
the weekend, as a potential tropical system lifts up across the
western Gulf late in the week, bringing long period swell into the
surf zone. Elevated rip current hazards may linger into the first
half of next week.

There is at least some potential for a heavy rain and or severe
weather event to occur over the forecast area during the Monday
into Tuesday timeframe. This will be highly dependent on eventual
placement of a weak frontal boundary near the area and how the
surface low from Harvey tracks. Stay tuned.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Tuesday.

GMZ630>635-650-655-670-675-241200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
433 AM CDT Wed Aug 23 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Winds, waves and seas locally higher in and near isolated to
scattered storms. Frequent lightning activity and visibility
reducing heavy rainfall will also be likely with the stronger
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds, waves and seas locally higher in and near storms during the
outlook. Frequent lightning activity and visibility reducing heavy
rainfall will also be likely with the stronger storms.

A potential tropical system, to lift northwest over the western
Gulf at the close of the week, brings an increase in long period
swell up across the coastal waters Friday and into the weekend.
Increased swell may continue into the first of next week,
depending on eventual track and strength of western Gulf system.

In the hours before

Special weather statement, Aug 23, 3:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT WED AUG 23 2017

FLZ203>205-232045-
Okaloosa Inland FL-Santa Rosa Coastal FL-Santa Rosa Inland FL-
303 PM CDT WED AUG 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 345 PM
CDT...

At 303 PM CDT, the strong thunderstorms were located along a line
extending from 12 miles northwest of De Funiak Springs to 9 miles
northeast of Point Baker, and moving south at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Crestview, Milton, Bagdad, Baker, Laurel Hill, Roeville and Point
Baker.

LAT...LON 3054 8649 3056 8653 3054 8654 3054 8711
      3097 8703 3099 8639 3054 8639
TIME...MOT...LOC 2003Z 355DEG 10KT 3080 8632 3082 8699

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:06 PM CDTSpecial Weather StatementMOBBaldwin39 min
Aug 23, 5:36 PM CDTSpecial Weather StatementMOBBaldwin39 min
Aug 23, 5:52 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 23, 6:21 PM CDTSpecial Weather StatementMOBBaldwin39 min
Aug 23, 6:26 PM CDTSpecial Weather StatementMOBConecuh34 min
Aug 23, 4:19 PM CDTSpecial Weather StatementMOBOkaloosa41 min
Aug 23, 3:38 PM CDTSpecial Weather StatementMOBGeorge52 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.